Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


truvada/sustiva-viramune/truvada
Nov 23, 2004

I am what I guess is referred to as "treatment naive". I have been HIV+ since 2001. My most recent lab was a CD4-37 and a VL around 500,000 (I am not completely certain of the VL numbers). I have never been on treatment and am very wary of taking any of these drug "combo's" because of the toxicity and side effects. Due to the very low CD4 I was convinced to start a regimine of Truvada and Sustiva which I was on for 10 days. It seemed I was tolerating them fine and then I felt like I hit a wall. I had dramatic changes in my mental stability and rational, and related it to the Sustiva and stopped the meds immediately. Whether it was the drug or really just my head I do not know for sure. To elaborate more on my situation, I should add that this is the first lab/treatment I have had done since testing positive with a CD4 of over 500 at the time, so I have been under at least some mental duress from the situation prior to taking Sustiva. My Doctor decided to switch me to Viramune/Truvada. After the script was written I was asked to participate in a "study" being done on people who have never taken Viramune before. When questioned, I was informed that "because such a large number of people are negatively affected by this drug, we are trying to find a common denominator in blood/body types". WHAT!? Am I some guinea pig? Let me say that I have no private insurance so I am relying on limited resources and often feel "put off" by my concerns/fear of these medications. After reading about Viramune I am very afraid of it (as with all of them) and do not want to take it. My question is, since I have been on Sustiva already for a short period, is it possible to go back to it? The side effects dont seem as bad, and I really would rather deal with mental/emotional side effects than physical ones. I appreciate any response you may have, and thanks to all of you who make this site available!!

Response from Dr. Pierone

It really is a judgment call whether to go with Sustiva or Viramune. Either approach is acceptable. If you re-challenge with Sustiva you will be able to see if the cognitive changes you experienced were due to the medication. On the other hand, Viramune is one of the best tolerated medications for long-term use. The challenge with Viramune is the 5-10 percent rate of drug induced hepatitis and or rash that may occur in the first month or two of use. The risk is lower in men, especially with low CD4 counts.

The study you describe sounds like it is aimed at developing predictive blood tests to identify people at higher risk for Viramune toxicity. More studies of this nature are being done to see if we can tailor antiretroviral therapy based on genetic markers and thus lower toxicity.

Best of luck and let us know how things turn out.



Previous
Want to have a baby but not treatment
Next
New Diagnosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement